Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 138, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 5, 2009, 2:17 AM CDT for 4 counties in Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2009, 2:17 AM CDT (07:17 UTC)
- Expired
- Sep 5, 2009, 6:49 AM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, Ozark County, MO, Stone County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 050717
FFWSGF
MOC009-153-209-213-051300-
/O.NEW.KSGF.FF.W.0138.090905T0717Z-090905T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 AM CDT SAT SEP 5 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
OZARK COUNTY IN SOUTHWEST MISSOURI...
SOUTHEASTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN STONE COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN TANEY COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 800 AM CDT.
* AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR ESTIMATED ONE TO THREE INCHES OF RAIN HAD FALLEN ACROSS THE
WARNED AREA. AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE
POSSIBLE AS THUNDERSTORMS CONTINUE TO MOVE ACROSS THE SAME AREAS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 181 AT BRYANT CREEK NORTHEAST OF SYCAMORE...
ROUTE T AT LICK CREEK 6 MILES SOUTH OF GAINESVILLE...
HIGHWAY 125 AT SHOAL CREEK SOUTH OF PROTEM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3650 9389 3659 9384 3661 9332 3679 9212
3650 9213 3649 9388
$$
FOSTER2 follow-up statements
000
WGUS73 KSGF 050746
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 AM CDT SAT SEP 5 2009
MOC009-153-209-213-051300-
/O.CON.KSGF.FF.W.0138.000000T0000Z-090905T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-BARRY MO-TANEY MO-OZARK MO-
246 AM CDT SAT SEP 5 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
OZARK...SOUTHEASTERN BARRY...SOUTHERN STONE AND SOUTHERN TANEY
COUNTIES...
AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL
ACROSS THE WARNED AREA. RADAR ESTIMATED ONE TO TWO INCHES OF
RAINFALL ACROSS MUCH OF THE WARNED AREA WITH LOCALIZED AMOUNTS IN
EXCESS OF FOUR INCHES.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. THE RIDGEDALE AREA IN
SOUTHWEST TANEY COUNTY...AND PORTIONS OF OZARK COUNTY BETWEEN
THORNFIELD AND UDALL ARE ESPECIALLY SUSCEPTIBLE TO FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE T AT LICK CREEK 6 MILES SOUTH OF GAINESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3650 9389 3659 9384 3661 9332 3679 9212
3650 9213 3649 9388
$$
FOSTER000
WGUS73 KSGF 051149
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT SAT SEP 5 2009
MOC009-153-209-213-051156-
/O.CAN.KSGF.FF.W.0138.000000T0000Z-090905T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-BARRY MO-TANEY MO-OZARK MO-
649 AM CDT SAT SEP 5 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR OZARK...
SOUTHEASTERN BARRY...SOUTHERN STONE AND SOUTHERN TANEY COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA.
HOWEVER FLOODING WILL CONTINUE ALONG SMALL STREAMS AND LOW WATER
CROSSINGS. THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL
FLOOD WARNING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO
YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3650 9389 3659 9384 3661 9332 3679 9212
3650 9213 3649 9388
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 11:32 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 4, 11:32 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1132 PM CDT FRI SEP 4 2009 ...UPDATE TO AVIATION... .DISCUSSION... UPPER LOW CENTERED ALONG THE KS/MO BORDER ATTM WILL BE THE MAIN SHORT TERM CONCERN. AREAS OF RAIN WITH EMBEDDED CONVECTION HAVE PRODUCED ISOLATED HEAVY RAIN. MOST OF THE RAIN HAS OCCURRED IN COUNTIES ALONG AND NORTH OF OF I-44. AREAS SOUTH OF I-44 HAVE HAD ONLY ISOLATED CONVECTION...AND THAT HAS BEEN MAINLY CONFINED TO AREAS WEST OF MO HWY 65. HARD TO PINPOINT ANY ONE AREA FOR RAINFALL TONIGHT WITH NEAR TERM MODELS HAVING TROUBLE WITH CONVECTION/CONVECTIVE FEEDBACK. IN GENERAL...SHOULD SEE BETTER RAIN CHANCES SHIFT SOUTH AND EAST WITH TIME ALONG AND EAST OF THE WEAKENING MID LEVEL TROUGH/SHEAR AXIS...AND WHERE BETTER LOW LEVEL MOISTURE TRANSPORT EXISTS. HAVE LIKELY POPS GOING FOR TONIGHT AND SATURDAY OVER ROUGHLY THE SOUTHEAST TWO THIRDS TO HALF OF THE CWFA. FOR SATURDAY NIGHT AND SUNDAY...HAVE MOST OF THE PRECIP CHANCES CONFINED TO SOUTH CENTRAL MO COUNTIES. THIS COULD LINGER INTO MONDAY IN THE FORM OF SOME ISOLD/WDLY SCT DIURNAL CONVECTION IF THE UPPER TROUGH LINGERS. CERTAINLY NOT LOOKING AT A WIDESPREAD WASHOUT FOR THE HOLIDAY WEEKEND...ESPECIALLY SUNDAY AND MONDAY. THE ECMWF IS FASTER LIFTING THE UPPER SHEAR AXIS EAST VERSUS THE GFS (AND DRYER OVER OUR AREA)...AND PREFER THE ECMWF IN MOST SITUATIONS. A SHORTWAVE RIDGE MOVES THROUGH THE LOWER MO/MID MS RIVER VLYS LATE MONDAY-EARLY WEDNESDAY...AND HAVE LEFT THIS PERIOD GENERALLY DRY. THERE IS FAIRLY GOOD AGREEMENT WITH MED RANGE MODELS IN MOVING A STRONG SHORTWAVE THROUGH SOUTHERN CANADA AND THE UPPER MIDWEST WED/THU. MODEL TRENDS HAVE BEEN A LITTLE SLOWER WITH THE ASSOCIATED COLD FROPA THROUGH OUR AREA...AND HAVE CONFINED POPS TO THE LATE WEDNESDAY AND THURSDAY TIME FRAME. DSA && .AVIATION... FOR THE 06Z TAFS...MOST OF THE RAINFALL WITH THE UPPER LOW WAS AFFECTING LOCATIONS EAST OF THE TERMINAL FORECAST POINTS. STILL HAVE CEILINGS DROPPING FLIGHT CATEGORY INTO MVFR/IFR OVERNIGHT AS CEILINGS BEGIN TO LOWER. VISIBILITIES EXPECTED TO ALSO DROP TO AROUND 2SM OVERNIGHT BEFORE IMPROVING BY MID MORNING SATURDAY. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Sep 4, 7:52 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 752 PM CDT FRI SEP 4 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 752 PM CDT FRI SEP 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS AN UPPER LEVEL LOW CONTINUES TO MOVE FROM ALONG THE MISSOURI KANSAS BORDER INTO CENTRAL AND SOUTHERN MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER SOME LOCALIZED HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES WILL CONTINUE OVER PARTS OF THE OUTLOOK AREA SATURDAY AND SUNDAY WITH THE WEAKENING UPPER LEVEL LOW SHIFTING EAST THE MISSOURI OZARKS SUNDAY NIGHT. NO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE HOLIDAY WEEKEND. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY INTO THURSDAY WITH A COLD FRONT MOVING THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
In the hours before
Local storm report, Sep 4, 9:46 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CDT FRI SEP 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD SALEM 37.65N 91.54W
09/04/2009 DENT MO EMERGENCY MNGR
LOW WATER CROSSING IN SALEM FLOODED.
&&
KARDELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 8:16 PM CDT | Areal Flood Advisory | SGF | Dent, Shannon | 6 hr |
| Sep 4, 9:19 PM CDT | Flash Flood Warning | SGF | Pulaski | 6 hr |
| Sep 4, 10:46 PM CDT | Flash Flood Warning | SGF | Phelps | 4 hr |
| Sep 4, 11:00 PM CDT | Flash Flood Warning | SGF | Morgan | 6 hr |
| Sep 5, 12:45 AM CDT | Flash Flood Warning | SGF | Dent, Shannon | 5 hr |
| Sep 5, 3:00 AM CDT | Areal Flood Warning | SGF | Phelps, Pulaski | 9 hr |
| Sep 5, 4:54 AM CDT | Areal Flood Warning | SGF | Morgan | 7 hr |
| Sep 5, 6:20 AM CDT | Areal Flood Warning | SGF | Dent, Shannon | 6 hr |
| Sep 5, 6:34 AM CDT | Areal Flood Warning | SGF | Barry, Howell, Ozark, Stone, Taney | 5 hr |
| Sep 5, 11:56 AM CDT | Areal Flood Warning | SGF | Howell, Ozark | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.